Alert archive / California / Frost Advisories in 2025

Frost Advisory 8, NWS Eureka, CA

March 28, 2025Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 28, 2025, 12:42 PM PDT for Mendocino County, California. It took effect at Mar 29, 2025, 1:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2025, 12:42 PM PDT (19:42 UTC)
In effect from
Mar 29, 2025, 1:00 AM PDT
Expired
Mar 29, 2025, 8:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.7 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2025-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2025-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS76 KEKA 281942
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1242 PM PDT Fri Mar 28 2025

CAZ110-111-113-115-290345-
/O.NEW.KEKA.FR.Y.0008.250329T0800Z-250329T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
Including Calpella, Finley, Willits, Hopland, Clearlake,
Clearlake Park, Hidden Valley Lake, Lakeport, Potter Valley,
Talmage, Redwood Valley, Covelo, Legget, Laytonville, and
Middletown
1242 PM PDT Fri Mar 28 2025

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Northern Mendocino Interior, Southeastern Mendocino 
  Interior, and Southern Lake.

* WHEN...From 1 AM to 8 AM PDT Saturday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS
3 follow-up statements
341 
WWUS76 KEKA 290331
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
831 PM PDT Fri Mar 28 2025

CAZ110-111-113-115-291145-
/O.CON.KEKA.FR.Y.0008.250329T0800Z-250329T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
Including Clearlake, Talmage, Hidden Valley Lake, Middletown,
Finley, Laytonville, Hopland, Covelo, Potter Valley, Willits,
Clearlake Park, Lakeport, Legget, Redwood Valley, and Calpella
831 PM PDT Fri Mar 28 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Northern Mendocino Interior, Southeastern Mendocino 
  Interior, and Southern Lake.

* WHEN...From 1 AM to 8 AM PDT Saturday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MKK
077 
WWUS76 KEKA 291129
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
429 AM PDT Sat Mar 29 2025

CAZ110-111-113-115-291500-
/O.CON.KEKA.FR.Y.0008.000000T0000Z-250329T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
Including Clearlake Park, Clearlake, Talmage, Covelo, Hopland,
Finley, Potter Valley, Legget, Laytonville, Hidden Valley Lake,
Lakeport, Willits, Calpella, Redwood Valley, and Middletown
429 AM PDT Sat Mar 29 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Northern Mendocino Interior, Southeastern Mendocino 
  Interior, and Southern Lake.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
748 
WWUS76 KEKA 291445
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
745 AM PDT Sat Mar 29 2025

CAZ110-111-113-115-291545-
/O.EXP.KEKA.FR.Y.0008.000000T0000Z-250329T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
Including Hopland, Talmage, Clearlake Park, Potter Valley,
Lakeport, Clearlake, Finley, Legget, Middletown, Calpella,
Covelo, Redwood Valley, Hidden Valley Lake, Willits, and
Laytonville
745 AM PDT Sat Mar 29 2025

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

The threat has ended.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 28, 4:46 AM PDT, 7 hours 56 minutes earlier.

Area forecast discussion, Mar 28, 4:46 AM PDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
446 AM PDT Fri Mar 28 2025

.SYNOPSIS...Rain will gradually decrease through he day with a brief
break int he weather Saturday. Rainy and moderately gusty conditions
will return Sunday and then continue through most of next week.

&&

.DISCUSSION...

KEY MESSAGES:

-Rain gradually ease through the day with very minor urban and small
stream flooding concerns.

-Brief break in weather this evening and Saturday with cool morning
temperatures Saturday

-Stormy and unsettled weather will return Sunday with prolonged
steady rain through most of next week.

WEATHER PATTERN OVERVIEW:

Rain showers continue to cross the area as an upper level trough
moving east continues to pull moisture over the area. 0.6 to 1.2
inches of rain have fallen over low elevations from Del Norte to
northern Mendocino Counties with areas in excess of 3 inches of rain
over higher terrain. Though strong during the day yesterday, wind
shave now mostly calmed. Rain will gradually weaken and become more
showery through the day today with 0.5 to 1.5 inches of additional
rain being most likely. Low but steady rain will generally minimize
the risk of flooding with rocks and mudslides being the most likely
hazard. Only very weak cold air advection aloft will allow for
interior snow levels to remain above 4000 feet.

The weather will briefly break this weekend with calmer winds and
generally dry weather this evening through Saturday. Skies may even
clear out fast enough overnight to provide for one morning of frost
in northern Mendocino County. NBM places a 50% chance of widespread
freezing temperatures. That said, fog formation thank to recent rain
will most likely protect most valleys and populated areas, with
patchy frost being the most likely outcome.

Stormy weather will return around Sunday. The system Sunday will be
driven by a compact surface low that continues to show significant
variability in models (see details below). Rainy weather will arrive
behind the system and continue through most of the first week of
April. By early next week, the main impact concerns will shift from
wind to rain. Saturated soils and weaker downsloping effects will
both enhance precipitation potential. 2 to 5 inches of steady
rainfall is most likely for populated areas through next week,
though details remain uncertain. Long range CNRFC guidance currently
shows a roughly 20% chance of main rivers reaching minor flood stage
by the end of next week. Additionally, snow levels will likely drop
through the event, particularly in Trinity County. The greatest
potential for lower elevation snow will be around Tuesday morning
when the GFS shows snow levels a slow as 1500 feet. That said,
impacts will mostly be restricted to Trinity County (mostly along
highways 3 and 36) with little chance (less than 20%) of even 3
inches of snow on any highway pass in other counties. /JHW

FORECAST CONFIDENCE AND DEVIATIONS:

The most impactful uncertainty remains around the compact low
pressure system around Sunday. On average, the potential for strong
wind Sunday has decreased but model variability remains high.
Currently, about 25% of ensemble model member show the potential for
gusts over 45 mph with about 10% in an outlier group showing gusts
to 55 mph. Most models, however, show a show a much weaker outcome
with gusts around 35 mph. In either scenario, impacts will be short
lived with all models showing the system only briefly skirting the
area.

There is good agreement that ran will quickly build behind the
system and steadily continue through the week. There is broad
agreement in moderate rain amounts Sunday through Tuesday with
general rainfall of 2 to 4 inches focused in the northern half of
the are. Most models show moderate rain continuing through the end
of the week, but about 20% of models currently show potential for a
stronger event with heavier rain around Thursday. Regardless, even
in the more moderate outcome, persistent rain on saturated soil with
generate concerns of minor flooding and roadway hazards. As
mentioned above, there is significant uncertainty regarding
potential snow, but essentially all models show snow levels dropping
through the week with potential (about 30% chance) of snow levels as
low as 3000 feet around Tuesday. /JHW

&&

.AVIATION...Post frontal showers continue to blow over terminals
spaces through the day. VFR conditions with periodic bouts of MVFR
categories are to be expected through the day due to degraded
visibilities due to rain and lowered categories from rain shower
clouds flowing over terminals. Southerly winds will remain gusty
around coastal terminals through the morning. Conditions will trend
towards VFR conditions this evening with calm winds, less of a
chance of rain, yet remaining low ceiling clouds possibly keeping
some terminals in spotty MVFR conditions through tonight.

&&

.MARINE...Winds will steadily decrease through the day as the
center of the low pressure system spins off Vancouver Island. Steep
seas will remain today as short period wind waves around 7 to 8 foot
mix with a large 18-20 foot long period swell that filled into the
waters late this morning. Combined seas approaching 17 to 19 feet.
These elevated and chaotic seas are forecasted to remain through the
morning in the southern waters, and early afternoon in the northern
waters. A High Surf Advisory will remain in effect through early
this morning.

Gusty winds and steep seas will gradually diminish to small craft
conditions through today before a brief reprieve from advisory level
conditions early this weekend. There is still uncertainty
surrounding the track of a tight, fast moving low approaching the
waters early Sunday morning. Depending on the strength and proximity
of the low to the coast, low end Gales will be possible, especially
in the outer waters. NBM still only has about a 30% chance of
southerly gusts >34 knots by 11AM Sunday. This active storm pattern
is expected to continue through mid-next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Surf Advisory until 5 AM PDT early this morning for
     CAZ101-103-104-109.

     Winter Weather Advisory until 8 AM PDT this morning for
     CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 3 PM PDT this afternoon for
     PZZ450-470.

     Hazardous Seas Warning until 9 AM PDT this morning for
     PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:55 AM PDTSmall Craft AdvisoryEKA24 hr
Mar 28, 2:24 PM PDTGale WatchEKA19 hr

Nearby

Frost Advisories in California, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.